[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.239.150.22. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 23, 1984

Hepatitis Associated With Ranitidine

Author Affiliations

Medical College of Virginia Richmond, Va

JAMA. 1984;251(12):1554. doi:10.1001/jama.1984.03340360022014
Abstract

To the Editor.—  Hepatitis possibly caused by ranitidine has been reported but is seemingly rare.1 Hepatic toxicity is also infrequently associated with cimetidine, another H2-receptor antagonist.2 I wish to report apparent hepatitis in a patient after two weeks of treatment with ranitidine for esophageal reflux.

Report of a Case.—  A 50-year-old woman was seen with a two-year history of retrosternal burning pain, bloating, and regurgitation of food not relieved by antacid and elevation of the head of her bed. Two months prior to this visit a course of cimetidine had provided symptomatic benefit. A small hiatal hernia was now demonstrated on upper gastrointestinal tract series. Ranitidine, 150 mg, was given because the patient expressed a preference for twice-a-day dosing afforded by this drug. Fifteen days later she experienced an illness characterized by marked malaise, weakness, nausea, vomiting, headache, and steady pain in the right upper portion

×